Health

Extreme Weightlifting And Steroid Use Take Young Man's Life

| by Reve Fisher
Oli Loyne.Oli Loyne.

After taking steroids and practicing extreme weightlifting for a few years, Oli Loyne died of a heart attack at the age of 20. He had already recovered from two other heart attacks and a stroke, but the third attack ultimately killed him. 

Loyne suffered from muscle dysmorphia, or "bigorexia," reports Daily Mail. Muscle dysmorphia is an anxiety disorder that causes someone to see himself as small, despite being large and muscular. It may lead to various health complications such as depression, steroid abuse and suicidal thoughts.

Loyne's mother, Sarah, believes her son's muscle dysmorphia may have been triggered by insecurities over his height. "It was a lot to do with the fact he was so short," she said. "He was about 5-foot-2. He didn't have the height and he wanted to make up for that by being as wide as he could."

Loyne was 18 when he first started taking steroids. By the time he was 19, he had already had two heart attacks and a stroke. Despite the risks to his health, Loyne continued his quest to build the perfect physique. Unfortunately, his third heart attack at the age of 20 ended his life. 

Popular Video

This judge looked an inmate square in the eyes and did something that left the entire courtroom in tears:

"There was no getting through to him about what he was doing to his body," Sarah told BBC. "It was like a drug ... He was like 'I need to look like the image in my head. I need to look big.'"

Rob Wilson, chair of Britain's Body Dysmorphic Disorder Foundation, believes the condition is a growing problem, but that many cases may be undiagnosed as there is little awareness of the disorder.

"Muscle dysmorphia is a preoccupation with the idea that one isn't big enough, isn't muscular enough," he explains. "There are thousands upon thousands with it, who are going to be excessively concerned about their appearance, having very poor self-esteem, and also feeling very anxious and very worried."

Symptoms of muscle dysmorphia include:

  • Overexertion at the gym
  • Working out compulsively
  • Using anabolic steroids
  • Excessively looking at your body in the mirror
  • Abusing supplements and constantly drinking protein shakes
  • Irritability and angry outbursts
  • Depression and mania
  • Panic if you miss a gym session
  • Training while injured
  • Prioritizing working out over family and social life

Sources: BBC, Daily Mail / Photo credit: Loyne Family via BBC